Washington, 2005

Winter Storm in Washington, December 3, 2005

December 3, 2005 · NWS PQR · 2 events in 2 counties and zones

A strong moisture-laden Pacific system brought winter conditions to various regions of southwest Washington.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong moisture-laden Pacific system brought winter conditions to various regions of southwest Washington. New snow accumulations that fell during this storm include:In Washington: 44" at June Lake 26" at Lone Pine 25" at Swiss Creek

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 3, 2:24 AM PST, 36 minutes earlier.

Area forecast discussion, Dec 3, 2:24 AM PST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
224 AM PST SAT DEC 03 2005

.SYNOPSIS...A COLD UPPER LOW THAT HAD BEEN PARKED OFF THE COAST WAS
MOVING ONSHORE EARLY THIS MORNING AND WILL MOVE EAST OF THE CASCADES
DURING THE DAY...BRINGING A DECREASE IN SHOWERS. SNOW LEVELS WILL
REMAIN LOW ESPECIALLY THIS MORNING. SHOWERS WILL LINGER TONIGHT. THE
NEXT SYSTEM DROPPING DOWN ALONG THE B.C. COAST AND MOVING INLAND TO
OUR NORTH MAY BRUSH MAINLY THE NORTHERN PARTS OF OUR FORECAST AREA
SUNDAY AND MONDAY. OTHER WEAK SYSTEMS MAY BRUSH THE FORECAST AREA
NEXT WEEK WITH DRY PERIODS MIXED IN...AND POSSIBLY SOME VALLEY FOG.
&&

.SHORT TERM...INFRARED SATELLITE IMAGERY INDICATES THAT THE MAIN
TROUGH AXIS ASSOCIATED WITH THE COLD LOW THAT HAD BEEN OFFSHORE THE
LAST COUPLE OF DAYS WAS MOVING ONSHORE EARLY THIS MORNING...A BIT
FASTER THAN MODELS SUGGESTED 24 AND 48 HOURS AGO. STILL SOME FAIRLY
COLD INFRARED CLOUD TOPS WITH THESE SHOWERS AND WILL LEAVE UP THE
WINTER STORM WARNINGS UNTIL 10 AM. SNOW LEVELS STILL RATHER LOW BUT
ANY SNOW AT THE VALLEY FLOORS NOT LIKELY. THE ONSHORE FLOW WEAKENS
SOME THROUGH THE DAY AND TEMPS ALOFT WARM AND THIS CAUSES THE SHOWERS
THROUGH THE DAY TO BECOME MORE SHALLOW AND LESS NUMEROUS. SHOWERS
WILL LINGER TONIGHT BUT CONTINUE TO DECREASE. IF WE GET ANY CLOUD
BREAKS...WE COULD SEE A LITTLE VALLEY FOG LATE TONIGHT AND SUNDAY
MORNING.

MODELS HAVE BEEN HAVING TROUBLE WITH THE NEXT SYSTEM NOW IN THE
NORTHERN GULF OF ALASKA. CURRENT CONSENSUS IS THAT IT WILL MOVE
SOUTHEAST ALONG THE B.C. COAST LATER TONIGHT AND SUNDAY THEN MOVE
INLAND ACROSS SOUTHERN CANADA AND NEAR THE NORTHERN U.S. BORDER
SUNDAY INTO MONDAY. THIS WILL JUST BRUSH OUR NORTHERN AREAS WITH
POSSIBLY A LITTLE PRECIPITATION IN THE LIGHT ONSHORE FLOW. CURRENT
MODEL TRENDS SUGGEST THIS MIGHT NOT AMOUNT TO MUCH. THE ETA INDICATES
LESS CLOUDS ESPECIALLY SOUTH MONDAY AND TUESDAY WITH A GREATER
POTENTIAL FOR VALLEY FOG...AND HAVE ADDED THIS IN. TOLLESON

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...A LONG WAVE
RIDGE WILL REMAIN JUST OFFSHORE THROUGH THE EXTENDED PERIOD PROVIDING
GENERAL NORTHWEST FLOW ALOFT AND COOL OFFSHORE FLOW AT THE SURFACE.
MODELS TRY TO BRING WEAK SYSTEMS THROUGH THE RIDGE BUT MOST OF THE
ENERGY FROM THESE SYSTEMS GETS HUNG UP NORTH. AS A RESULT WILL LIMIT
POPS SOUTH IN COORDINATION WITH NEIGHBORS. QUIET WEATHER FOR A
CHANGE.
&&

.AVIATION...PLENTY OF COOL SHOWERS CONTINUING TO PUSH ONSHORE.
HOWEVER...MAIN UPPER LEVEL DISTURBANCE WILL MOVE INLAND THIS MORNING.
NET EFFECT WILL BE FOR MUCH LESS SHOWER ACTIVITY TODAY...WITH SOME
SUN BREAKS BETWEEN THE SHOWERS. MOSTLY VFR CONDITIONS...WITH MVFR
CONDITIONS WITH THE SHOWERS. WILL MINIMIZE POTENTIAL FOR IFR
CONDITIONS EARLY THIS MORNING DUE TO WINDS KEEPING UP A BIT...AND
STILL AN UNSTABLE AIR MASS OVER THE REGION.  MAY HAVE MORE IN THE WAY
OF IFR CONDITIONS SUN MORNING AS THE COOL AIR MASS STABILIZES MORE
AND WIND BECOME LIGHT.                         TAFCASTER...ROCKEY.
&&

.MARINE...GUSTY NWLY WINDS WILL CONTINUE OVER THE CENTRAL COASTAL
WATERS UNTIL LATER THIS MORNING. AFTERWARDS...WINDS SLACK BUT SEAS
REMAIN ABOVE 10 FT UNTIL EARLY SUN MORNING. WILL MAINTAIN SMALL CRAFT
ADVISORIES FOR TODAY AND SMALL CRAFT FOR HAZARDOUS SEAS THRU TONIGHT.
                                              FORECASTER...ROCKEY.
&&

.PRELIMINARY POINT POPS
AST 85342  PDX 85222  SLE 85211  EUG 84211
&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...WINTER STORM WARNING FOR THE CASCADES THROUGH SAT MORNING.
         WINTER STORM WARNING FOR THE SOUTH WASHINGTON AND NORTH AND
          CENTRAL OREGON CASCADE FOOTHILLS THROUGH SAT MORNING.
         WINTER STORM WARNING FOR THE COAST RANGE OF NORTHWEST
          OREGON...CENTRAL OREGON COAST RANGE AND THE WILLAPA HILLS
          THROUGH SAT MORNING.
         SMALL CRAFT ADVISORY FOR WINDS AND SEAS CAPE SHOALWATER TO
          FLORENCE THIS MORNING.
         SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS CAPE SHOALWATER TO
          FLORENCE THIS AFTERNOON AND EVENING.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH THIS
          EVENING.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 2, 5:09 AM PST, 21 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
509 AM PST FRI DEC 2 2005

ORZ011-013-WAZ019-031430-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
509 AM PST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH SATURDAY MORNING. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING IS IN EFFECT SATURDAY MORNING. SEE
PDXWSWPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ010-012-WAZ040-031430-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
SOUTH WASHINGTON CASCADE FOOTHILLS-
509 AM PST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADE FOOTHILLS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH SATURDAY MORNING. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING IS IN EFFECT SATURDAY MORNING. SEE
PDXWSWPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-WAZ020-031430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
509 AM PST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST RANGE OF
NORTHWEST OREGON AND THE WILLAPA HILLS OF SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH SATURDAY MORNING. SEE
PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING IS IN EFFECT SATURDAY MORNING. SEE
PDXWSWPQR FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-005>009-WAZ021>023-039-031430-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
509 AM PST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-031430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
509 AM PST FRI DEC 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IS IN EFFECT THROUGH NOON TODAY. SEAS MAY REACH 15 TO
20 FEET LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Southern Cascade Foothills

When
December 3, 3:00 AM PST to 10:00 AM PST
Where
Southern Cascade Foothills forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, West Slopes Southern Cascades and Passes

When
December 3, 3:00 AM PST to 10:00 AM PST
Where
West Slopes Southern Cascades and Passes forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488512, 5488513.